dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Dec 08 13:39:52 EST 2012

Last night my blood reading was 41. It continued to fall until I was close to passing out.
Asked By: leeinoceanside  
Category: Insulin

Background Info Hide
A blood test of 41 I had the symptoms of hypoglycemia. I immediately took peanut butter and a glass of milk but the fall continued to the point I could not even get out of bed and began the symptoms worse. My friend got me some cookies and coconut milk and very slowly (50 minutes) I began to get back to a livable number. The effects lasted quite awhile. I swear my numbers must have gone to 30 or less because when I tested at 41 I was able to function but it got worse. I am still in a slight daze 14 hours later but am able to function fine. Before the event I took 12 cc of Humalog b4 dinner and 42 cc of Lantus at bedtime 2 hours later. I am sure I put too much insulin in me but I was told you can do both as long as the injection sites are far from each other. My diabetes dr. told me to increase Lantus 2 cc per 3 days (42cc now) so my targt numbers @ 3 am and pre breakfast were 140-150. Any thoughts?
Diabetes Profile Hide
n/a
Expert Answers (1)
2014-05-05 07:36:14.0

I agree with the other posts, in that treating hypoglycemia with fast acting carbs like juice or glucose tablets is the best option. I would then follow that with a long acting snack such as half of a peanut butter sandwich, etc. I would check with your own health care team for more specific instructions. The causes of hypoglycemia can vary and include not eating enough at meal or snack time, exercise, and too much insulin. Taking your long acting insulin at the same time as your mealtime insulin should not be a problem; but every patient reacts a bit differently. I would consider all the possible variables when you try to come up with reasons of this particular drop. If you were taking your insulin this way for a long period of time and never had an issue before; your blood sugar drop could be a result of not enough food at mealtime. If you are cutting down your carb intake, you will need less insulin as a rule. If you had a lot of exercise during the day, your blood sugar can drop in the evening as well. Stay well.
Answered By: susan sloane
Accreditations: B.S.,Rph.,C.D.E.,Nutritionist
Sources Show

Community Answers (2)
2013-04-05 19:20:29.0

I agree with the last poster. PB and milk would not work for me for when I wake up during the night with low 40's lows, heart pounding and soaked in sweat. Juice boxes or those squeeze pouches of applesauce are my choices. Anything fruity with 15 g carbs and I'll be feeling better in 30 mins or so. Hope you haven't had a repeat. Take care!
Answered By: gwood66

Sources Show


2013-01-14 03:16:53.0

I have been a Type 1 Diabetic for the last 6 years and have dealt with my fair share of high and low blood sugars. However, I am not a health care provider and do not claim to know more than any one else managing their diabetes. The low blood sugar you described and your experience trying to treat it does not sound pleasant and I definitely empathize with the daze that lows can often cause. I'm not sure what type of diabetes you have, or what your current treatment plan with your doctor is, but based on my instructions from various doctors, Diabetes educators and nurses hypoglycemia needs to be treated with fast-acting carbohydrates. Peanut butter and milk both have a decent amount of protein and fat which slows down the absorption of the sugars within them. I've found 4oz juice boxes (such as Juicy Juice) to be my best low treatment. I would suggest you talk to your doctor and/or health care team about what might work best for you, and then it's basically a try your best and see what works type of situation. Good Luck!
Answered By: test

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If you have diabetes and were a smoker, did you quit to help manage your diabetes?